Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 104, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2013, 3:04 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2013, 3:04 PM MDT (21:04 UTC)
- Expired
- Sep 11, 2013, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Iron County, UT
The radar
The Cedar City radar (KICX), 13 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
833
WGUS55 KSLC 112104
FFWSLC
UTC021-120000-
/O.NEW.KSLC.FF.W.0104.130911T2104Z-130912T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT WED SEP 11 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN IRON COUNTY IN UTAH
* UNTIL 600 PM MDT
* AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER SR143 AND SR14 JUST EAST AND
NORTHEAST OF CEDAR CITY.
HEAVY RAINFALL OVER THESE TWO HIGH ELEVATION ROADWAYS HAS CAUSED A
SIGNIFICANT ROCKSLIDE OVER SR143. ADDITIONALLY...SIMILAR RAINFALL
IS FALLING OVER SR14...WHICH IS VERY SUSCEPTIBLE TO ROCKSLIDES WEST
OF THE CUTOFF FOR CEDAR BREAKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3772 11303 3785 11282 3781 11279 3761 11279
3756 11285 3763 11299
$$
MCINERNEY/VERZELLA2 follow-up statements
906
WGUS75 KSLC 112248
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT WED SEP 11 2013
UTC021-120000-
/O.CON.KSLC.FF.W.0104.000000T0000Z-130912T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRON UT-
448 PM MDT WED SEP 11 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
SOUTHEASTERN IRON COUNTY...
AT 442 PM MDT...THUNDERSTORM ACTIVITY OVER SR14 AND SR143 HAS
DIMINISHED. ALSO...THE ROCKSLIDE ON SR143 HAS BEEN CLEARED AND THE
ROAD IS OPEN.
HOWEVER...AS THE RUNOFF FROM THE EARLIER RAINS CONTINUE TO FLOW OUT
OF THE DRAINAGES NEAR THESE ROADWAYS...THE THREAT OF ROCK SLIDES IN
THE AREA HAS DIMINISHED. HOWEVER...THIS THREAT...WHILE LESSENED...
REMAINS THROUGH THE EVENING HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3772 11303 3785 11282 3781 11279 3761 11279
3756 11285 3763 11299
$$
MCINERNEY947
WGUS75 KSLC 112352
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 PM MDT WED SEP 11 2013
UTC021-120001-
/O.EXP.KSLC.FF.W.0104.000000T0000Z-130912T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRON UT-
552 PM MDT WED SEP 11 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR SOUTHEASTERN
IRON COUNTY...
HEAVY RAINFALL IN THE SR143 AND SR14 AREAS HAS DIMINISHED. AS
SUCH...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO
EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3772 11303 3785 11282 3781 11279 3761 11279
3756 11285 3763 11299
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:00 AM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 11, 10:00 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT WED SEP 11 2013
.SYNOPSIS...A VERY SLOW MOVING UPPER LOW CENTERED NEAR THE UTAH
ARIZONA NEVADA TRIPLE POINT THIS MORNING WILL BRING WIDESPREAD
RAIN TO THE FORECAST AREA THROUGH THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...UPPER LOW JUST SOUTH OF WASHINGTON COUNTY THIS
MORNING WITH WIDESPREAD HEAVY RAIN JUST NORTH OF THE LOW IN
WASHINGTON AND IRON COUNTIES. ADDITIONAL RAIN BANDS ROTATING
AROUND THE LOW FURTHER EAST AND FURTHER NORTH. IT RAINED A LOT
YESTERDAY AND LAST NIGHT AND MANY MAINSTEM RIVERS ROSE
DRAMATICALLY...SEE THE DIRTY DEVIL...IN ADDITION TO THE WASHES AND
SLOTS THAT HAVE BEEN RUNNING FOR DAYS.
THIS LOW WILL DRIFT NORTH OVER THE NEXT FEW DAYS BUT MODELS SEEM
TO BE TRENDING TOWARDS EVEN SLOWER MOVEMENT SO IT IS LOOKING LIKE
RAIN COULD LINGER IN THE NORTH THROUGH SATURDAY...WILL WAIT FOR
OTHER 12Z RUNS FOR CONFIRMATION.
BEST THREAT FOR HEAVY RAIN IN THE NORTH LOOKING LIKE
THURSDAY/FRIDAY.
KICX IS REALLY STRUGGLING ON RAINFALL ESTIMATES OVER THE CAPITAL
REEF AREA WITH GAUGES SHOWING MUCH HIGHER RAINFALL THAN THE RADAR.
MULTIPLE FLASH FLOOD AND FLOOD WARNINGS IN EFFECT AS RAIN
CONTINUES TO FALL...COUNTIES AND PARKS ARE REPORTING MANY ROAD
CLOSURES...INCLUDING SOME PAVED ROADS.
&&
.AVIATION...SOUTH WINDS AT THE TERMINAL THIS MORNING ARE EXPECTED TO
BECOME NORTHWEST BETWEEN 1800 AND 2000 UTC. SHOWERS ARE EXPECTED TO
DEVELOP OVER THE AREA THIS AFTERNOON AND THERE IS A 30 PERCENT
CHANCE THAT CEILINGS WILL DROP BELOW 6000 FT IN SHOWERS THIS
AFTERNOON/EVENING. THERE IS ALSO A 10 PERCENT CHANCE OF
THUNDERSTORMS DIRECTLY IMPACTING THE TERMINAL BETWEEN 1800-0400 UTC.
WITH SHOWERS OVER THE AREA THERE IS A 40 PERCENT EXISTS THAT ERRATIC
OUTFLOW FROM PASSING SHOWERS WILL PERIODICALLY SWITCH THAT DIRECTION
THROUGH 04Z TONIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ010-012>014-016-019>021-517-518.
WY...NONE.
&&
PUBLIC...DUNN
FIRE WEATHER/AVIATION...GRAHAM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 11, 6:35 AM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 635 AM MDT WED SEP 11 2013 UTZ001>016-019>021-517-518-WYZ021-121200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 635 AM MDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. HEAVY RAIN IS LIKELY WITH SOME OF THE STORMS OVER ABOUT THE SOUTHEASTERN TWO THIRDS OF THE AREA AND THIS WILL CONTINUE TO GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA THROUGH THURSDAY ALONG WITH A THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING. SHOWERS WILL GRADUALLY TAPER OFF FROM THE SOUTHWEST FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:07 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 10, 9:28 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 12:14 AM MDT | Flash Flood Warning | SLC | Carbon, Emery | 5 hr |
| Sep 11, 5:45 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 8:38 AM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 11, 8:58 AM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 9:47 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 10:47 AM MDT | Flash Flood Warning | SLC | Carbon, Emery | 6 hr |
| Sep 11, 11:01 AM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 2:36 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 11, 2:46 PM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 3:11 PM MDT | Flash Flood Watch | SLC | 28 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.